Oklahoma, 2022

Drought in Oklahoma, March 1 to 31, 2022

March 1 to 31, 2022 · NWS AMA · 3 events in 3 counties and zones

Dry conditions continued since August of 2021 with only a few isolated events bringing minimal precipitation to the combined Oklahoma and Texas Panhandles. Soil moisture remained short to very short with supplemental feeding required for cattle with bare pastures.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Dry conditions continued since August of 2021 with only a few isolated events bringing minimal precipitation to the combined Oklahoma and Texas Panhandles. Soil moisture remained short to very short with supplemental feeding required for cattle with bare pastures. Other concerns for ranchers was the threat of wildfires. Tillage and winter wheat needed irrigation in order to thrive. These drought conditions contributed to multiple wildfires when combined with high wind days and low relative humidity. Across the combined Texas and Oklahoma Panhandles, a total of 51082 acres were burned with 35 structures and 11 vehicles lost due to the fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 28, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1047 PM CST Mon Feb 28 2022

.AVIATION...06z TAFs...

VFR conditions are anticipated with the 06z TAFs. Light winds
under 10 kts tonight and will generally be out of the west. Winds
will turn clockwise through the rest of the TAF period and will
eventually be out of the south. Some high clouds are possible at
all sites.

Muscha

&&

.PREV DISCUSSION... /Issued 522 PM CST Mon Feb 28 2022/

AVIATION...00z TAFs...

VFR conditions will prevail over the next 24 hours at all sites.
Scattered to broken high clouds will continue over the terminals
through the overnight hours. Variable winds under 10 kts are
expected during this TAF cycle.

Muscha

PREV DISCUSSION... /Issued 259 PM CST Mon Feb 28 2022/

DISCUSSION...Tonight through Monday.
Once again, not much has changed compared to what was seen 24
hours ago. A general warming trend will continue across the OK
and TX Panhandles with above normal temperatures anticipated
through Friday as heights and low level thicknesses slowly rise
during this time period courtesy of a slow eastward moving upper
level ridge of high pressure.

This ridge of high pressure is forecast by all models to slide
east of the forecast area by late Thursday afternoon as an upper
level trof moves into the western states. A shortwave trof
embedded in this larger western states upper level trof is
expected to move eastward from the southwest states and across the
southern Rockies and central plains late Friday afternoon into
Saturday. Latest numerical weather models continue to completely
dry slot our forecast area, and this is shown in the latest NBM
pops, which are non-mentionable, for Friday night and Saturday.
A second upper level storm system is then forecast to move across
the southern Rockies and central plains region Saturday night and
Sunday on a similar track as the first storm system such that
much of the area is dry-slotted again, with only slight chc pops
for northern and eastern sections on Sunday into Monday morning as
offered by the NBM. A cold front is expected to move across the
area late this weekend, with cooler temperatures expected Sunday
and Monday.

02

FIRE WEATHER...Tuesday through Monday.
Elevated to critical fire weather conditions are possible Thursday
through Saturday across the Oklahoma and Texas Panhandles due to
breezy twenty foot winds and low relative humidity values.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

5/11
Hazardous weather outlook, Feb 28, 2:28 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
228 PM CST Mon Feb 28 2022

OKZ001>003-TXZ001>020-317-011200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
228 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions are possible Thursday
through Saturday across the Oklahoma and Texas Panhandles due to
breezy winds and low relative humidity values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Thursday through
Saturday.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The majority of Cimarron County started March in exceptional (D4) drought with the far southern stretch in extreme (D3) drought. By the end of the first week the southeast slipped into exceptional drought with the rest of the northern county. Conditions remained very dry through the month with Boise City only measuring 0.19 and Kenton only measuring 0.17 over the course of the month. This is still an inch below normal for the month across the county.

Drought, Texas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Texas County started the month with the western third to half of the county in exceptional (D4) drought while the rest of the county was in extreme (D3) drought. By the end of the first week continuing dry conditions helped the whole county to fall into exceptional drought. Some relief came to the far eastern portions of the county with the southeast ending the month in extreme drought. Overall the month of March finished around one inch below normal for the month.

Drought, Beaver

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Beaver County started the month of March in extreme (D3) drought. By the middle of the month the southwest half of the county slipped into exceptional (D4) drought. Some relief came in the form of snow in the second half of the month. This allowed the eastern third of the county to improve to severe (D2) drought and some improvement to the part of the southwest that fell into exceptional drought. Only a small portion of the far northwest corner of the county ended the month in exceptional drought. The far eastern portion of the county ended the month near normal for precipitation, while the rest of the county ended half to one inch below normal for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014197, 1014198, 1014199.